Alert archive / Wisconsin / Areal Flood Warnings in 2011

Areal Flood Warning 3, NWS La Crosse, WI

July 20, 2011Clark County, Taylor County, Wisconsin

NWS La Crosse, WI issued this areal flood warning at Jul 20, 2011, 12:25 AM CDT for Clark County, Taylor County, Wisconsin. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2011, 12:25 AM CDT (05:25 UTC)
Expired
Jul 20, 2011, 9:30 AM CDT
In force
9 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

Counties Clark County, WI, Taylor County, WI

The radar

The La Crosse radar (KARX), 138 km from the middle of the area, began a volume at 05:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 5.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2011-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1847 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2011-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1847 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this areal flood warning went out at Jul 19, 3:02 PM CDT, 9 hours 23 minutes earlier.

Area forecast discussion, Jul 19, 3:02 PM CDT, 9 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
302 PM CDT TUE JUL 19 2011

.SHORT TERM...TONIGHT THROUGH FRIDAY

MAIN FORECAST CONCERNS IS HEAT THROUGH THURSDAY...AND PRECIPITATION
CHANCES THROUGH THE PERIOD.

LATEST WATER VAPOR SATELLITE IMAGERY INDICATING UPPER LEVEL
TROUGH/LOW OVER THE WESTERN UNITED STATES AND UPPER LEVEL RIDGE
OVER THE CENTRAL UNITED STATES. SHORTWAVE TROUGHS ROTATING AROUND
THE PERIPHERY OF THE UPPER LEVEL RIDGE AND MOVING INTO THE NORTHERN
PLAINS AND GREAT LAKES REGION. FIRST SHORTWAVE TROUGH WITH A COMPLEX
OF THUNDERSTORMS PUSHED INTO EASTERN MINNESOTA/WESTERN WISCONSIN
EARLY THIS AFTERNOON AND HAS WEAKENED. ANOTHER SHORTWAVE TROUGH OVER
NORTHERN MINNESOTA IS PRODUCING SHOWERS AND THUNDERSTORMS PER LATEST
MOSAIC RADAR.

THE 19.12Z GFS AND NAM ARE IN DECENT AGREEMENT IN FLATTENING UPPER
LEVEL RIDGE WEDNESDAY AND INTO THURSDAY...AS UPPER LEVEL LOW PUSHES
INTO SOUTHERN CANADA. BOTH THE MODELS CONTINUE TO INDICATE STRONG
WARM AIR ADVECTION OVER FORECAST AREA WEDNESDAY OUT AHEAD OF WEAK
COLD FRONT. BIGGEST DIFFERENCE BETWEEN THE DETERMINISTIC 19.12Z GFS
AND NAM IS TIMING OF THE RETURN SOUTHERLY MOISTURE FLOW INTO THE
FORECAST AREA THURSDAY NIGHT INTO FRIDAY...AS GFS IS MORE
PROGRESSIVE THAN THE NAM.

UPPER LEVEL RIDGE ENTRENCHED OVER THE CENTRAL UNITED STATES WILL
CONTINUE TO DOMINATE THE FORECAST AREA TONIGHT INTO WEDNESDAY. THE
19.15Z RUC SHOWS THE CONVECTION IN ASSOCIATION WITH 925-
850MB MOISTURE TRANSPORT WILL REMAIN FOCUSED OVER NORTHERN WISCONSIN
THIS EVENING AND INTO TONIGHT. WILL CONTINUE WITH SMALL
PRECIPITATION CHANCES OVER TAYLOR AND CLARK COUNTIES. BOTH THE
19.12Z GFS AND NAM SUGGEST STRONG WARM AIR ADVECTING INTO
FORECAST AREA TONIGHT INTO WEDNESDAY...WITH 850MB TEMPERATURES PLUS
24 TO PLUS 27 DEGREES CELSIUS. WITH FULL SUNSHINE AND SUBSIDENCE
UNDER UPPER LEVEL RIDGE...HIGH TEMPERATURES ARE EXPECTED TO CLIMB
INTO THE 90S ACROSS THE FORECAST AREA AND HEAT INDICES OF 105 PLUS.

NEXT FOCUS TURNS TO WEAK COLD FRONT PASSAGE WEDNESDAY EVENING INTO
THURSDAY. THE 19.12Z GFS AND NAM SUGGEST WEAK SURFACE MOISTURE
CONVERGENCE AND WITH ENOUGH DAYTIME HEATING DURING THE DAY
WEDNESDAY. THIS COULD BE ENOUGH TO ERODE THE CAP OVER FORECAST
AREA...CANNOT RULE THE POSSIBILITY OF SCATTERED/ISOLATED SHOWERS AND
THUNDERSTORMS ALONG COLD FRONT. HAVE KEPT SMALL PRECIPITATION CHANCES
FOR WEDNESDAY EVENING INTO THURSDAY.

WITH PASSAGE OF COLD FRONT...TEMPERATURES AND DEWPOINTS LOWER A
FEW DEGREES OVER FORECAST AREA. THIS MAY DROP HEAT INDEX VALUES
BELOW EXCESSIVE HEAT WARNING CRITERIA. FOR NOW WILL KEEP EXCESSIVE
HEAT WARNING THROUGH THURSDAY EVENING AND LET LATER SHIFTS TO
CANCEL EXCESSIVE HEAT WARNING EARLY.

WEAK SURFACE RIDGE BUILDS INTO THE GREAT LAKES REGION THURSDAY INTO
FRIDAY. ON THE BACKSIDE OF SURFACE RIDGE...SOUTHERLY MOISTURE FLOW
RETURNS INTO FORECAST AREA. THE 19.12Z GFS FASTER IN RETURN
SOUTHERLY MOISTURE FLOW THAN THE NAM. BOTH THE DETERMINISTIC MODELS
DO PRODUCE CONVECTION OVER CENTRAL AND NORTHERN IOWA THURSDAY NIGHT
AFTER 06Z FRIDAY AND LIFT SURFACE WARM FRONT/CONVECTION NORTHWARD
INTO FORECAST AREA DURING THE DAY FRIDAY. DUE TO THE TIMING OF
RETURN MOISTURE FLOW INTO FORECAST AREA...WILL KEEP CHANCES IN FOR
PRECIPITATION THURSDAY NIGHT INTO FRIDAY.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY

MAIN FORECAST CONCERN IS PRECIPITATION CHANCES FRIDAY NIGHT THROUGH
SUNDAY. THE 19.00Z GFS/ECMWF/GEM ARE IN DISAGREEMENT ON TIMING AND
PLACEMENT OF SURFACE BOUNDARIES FOR FRIDAY NIGHT INTO SUNDAY...THEN
MODELS ARE IN BETTER AGREEMENT IN BUILDING UPPER LEVEL/SURFACE RIDGE
INTO THE UPPER MIDWEST AND NORTHERN PLAINS AFTER 00Z MONDAY.
CONFIDENCE THROUGH 00Z MONDAY IS LOW AND AFTER 00Z MONDAY CONFIDENCE
INCREASES. THE LATEST 19.00Z GFS/ECMWF/GEM SHOW DECENT MOISTURE
TRANSPORT AND CONVERGENCE INTO SURFACE BOUNDARY FRIDAY NIGHT INTO
SUNDAY. WILL CONTINUE WITH PRECIPITATION CHANCES. ANOTHER CONCERN IS
THE STRONG WARM ADVECTION OUT AHEAD OF SURFACE FRONT. LATEST 19.12Z
ECMWF SHOWING PLUS 25 DEGREES CELSIUS AT 850MB BY 12Z SATURDAY.
HOWEVER...GFS AND GEM SLOWER WITH WARM AIR ADVECTION...WILL CONTINUE
TEMPERATURES FOR SATURDAY IN THE MIDDLE 80S TO AROUND 90 ACROSS
FORECAST AREA. TEMPERATURES SHOULD BE NEAR NORMAL MONDAY INTO
TUESDAY...AS COOLER AND DRIER AIR ADVECTS INTO THE GREAT LAKES REGION
BEHIND COLD FRONT.

&&

.AVIATION...THIS AFTERNOON THROUGH TOMORROW

THE MAIN CONCERN AT THE TAF SITES IS WITH THE THUNDERSTORM CHANCES
THIS AFTERNOON...PARTICULARLY AT RST.  STORMS THAT DEVELOPED EARLIER
ALONG A WARM FRONT THAT STRETCHES ACROSS SOUTHEAST MINNESOTA HAVE
DIMINISHED FOR THE MOST PART. ANY SHOWER OR THUNDERSTORM THREAT WILL
QUICKLY DIMINISH THIS EVENING AS THE WARM FRONT LIFTS NORTHWARD
OVERNIGHT AND BRING THE WINDS AROUND TO THE SOUTHWEST.  THIS WILL
KEEP VFR CONDITIONS GOING THROUGH TOMORROW WITH MAINLY CLEAR SKIES.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THURSDAY FOR WIZ017-
     WIZ029-WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-WIZ044-WIZ053-
     WIZ054-WIZ055-WIZ061.

MN...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THURSDAY FOR MNZ079-
     MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.

IA...EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THURSDAY FOR IAZ008-
     IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.

&&

SHORT/LONG TERM...DTJ
AVIATION..........HALBACH
Hazardous weather outlook, Jul 19, 5:00 AM CDT, 19 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
500 AM CDT TUE JUL 19 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-201200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
500 AM CDT TUE JUL 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE PROLONGED AND DANGEROUS HEAT WAVE WILL CONTINUE...WITH AFTERNOON
HEAT INDICES AGAIN CLIMBING TO 100 TO 115...AND LOW TEMPERATURES
STRUGGLING TO DROP BELOW THE MIDDLE 70S. AN EXCESSIVE HEAT WARNING
REMAINS IN EFFECT THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE AREA AFTER 10 AM
TODAY...AND ALONG AND NORTHEAST OF INTERSTATE 94 TONIGHT. SOME OF THE
THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LOOK FOR THE DANGEROUS HEAT WAVE TO CONTINUE THROUGH THURSDAY WITH
PEAK HEAT INDICES OF 100 TO 115 DURING THE AFTERNOONS. EXPECT
LOW TEMPERATURES TO STRUGGLE TO DROP BELOW THE MIDDLE 70S.

A CHANCE OF THUNDERSTORMS EXISTS ACROSS THE ENTIRE AREA WEDNESDAY
NIGHT THROUGH MONDAY. HOWEVER...IT IS TOO EARLY TO DISCERN IF ANY OF
THESE STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...AND POSSIBLY TONIGHT
NORTHEAST OF INTERSTATE 94.

.EMERGENCY MANAGEMENT COORDINATION...

A WEBINAR IS SCHEDULED FOR 10 AM TODAY WHICH WILL GIVE AN UPDATE ON
THE HEAT WAVE.

AJ

In the hours before

Local storm report, Jul 19, 10:23 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1023 PM CDT TUE JUL 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND GST     3 W NEILLSVILLE         44.56N 90.65W
07/19/2011  E40 MPH          CLARK              WI   PUBLIC

&&

ADAMS
Local storm report, Jul 19, 11:06 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1106 PM CDT TUE JUL 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 PM     TSTM WND GST     VOLK FIELD              43.93N 90.27W
07/19/2011  M49 MPH          JUNEAU             WI   AWOS

&&

ADAMS
Local storm report, Jul 19, 11:07 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1107 PM CDT TUE JUL 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     TSTM WND GST     1 WNW NECEDAH           44.03N 90.09W
07/19/2011  M46 MPH          JUNEAU             WI   MESONET

&&

ADAMS
Special weather statement, Jul 19, 11:10 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1110 PM CDT TUE JUL 19 2011

WIZ042-043-053-055-200515-
JUNEAU-MONROE-RICHLAND-VERNON-
1110 PM CDT TUE JUL 19 2011

AT 1104 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM NEAR
CATARACT TO NEAR GRAND MARSH...MOVING SOUTHEAST AT 45 MPH. GUSTY
WINDS TO 40 MPH WILL BE FELT WELL AHEAD OF THESE STORMS WITH THE
LEADING EDGE OF THESE OUTFLOW WINDS FROM JUST SOUTH OF SPARTA...TO
JUST SOUTH OF MAUSTON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM WEDNESDAY
MORNING FOR NORTHWESTERN WISCONSIN.

RABERDING
Local storm report, Jul 19, 11:49 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1149 PM CDT TUE JUL 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     FLASH FLOOD      UNITY                   44.85N 90.32W
07/19/2011                   CLARK              WI   LAW ENFORCEMENT

            RISING WATER THREATENING A HOME.

&&

ADAMS
Special weather statement, Jul 19, 11:59 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1159 PM CDT TUE JUL 19 2011

WIZ017-200600-
TAYLOR-
1159 PM CDT TUE JUL 19 2011

AT 1155 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES
NORTH OF WESTBORO...MOVING SOUTHEAST AT 45 MPH.

WIND GUSTS OF 40 TO 50 MPH..SMALL HAIL UP TO ONE HALF INCH AND
TORRENTIAL DOWNPOURS MAY ACCOMPANY THIS STRONG THUNDERSTORM. OTHER
THUNDERSTORMS WITH HEAVY RAIN WAS EXITING THE EASTERN PART OF THE
COUNTY.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
WESTBORO...NORTH TWIN LAKE...CAMP FOREST SPRING...RIB LAKE...WOOD
LAKE...HIGHWAY 13 AND COUNTY ROAD M...HIGHWAY M AND JOE MARTIN ROAD
AND THE TAYLOR COUNTY AIRPORT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM WEDNESDAY
MORNING FOR NORTHWESTERN WISCONSIN.

RABERDING

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:19 PM CDTTornado WarningARXClark, Taylor26 min
Jul 19, 7:43 PM CDTTornado WarningARXClark, Taylor32 min
Jul 19, 7:45 PM CDTSevere Thunderstorm WarningARXClark, Taylor60 min
Jul 19, 8:37 PM CDTFlash Flood WarningARXClark, Taylor4 hr
Jul 19, 8:45 PM CDTSevere Thunderstorm WarningARXClark, Taylor60 min
Jul 19, 9:41 PM CDTFlash Flood WarningARXClark3 hr
Jul 19, 9:45 PM CDTSevere Thunderstorm WarningARXClark, Jackson, Trempealeau60 min
Jul 19, 10:27 PM CDTSevere Thunderstorm WarningARXAdams, Juneau63 min

Nearby

Areal Flood Warnings in Wisconsin, 2011Every areal flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.